Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Analysis of finite element approximation for time-dependent Maxwell problems

Author: Jun Zhao
Journal: Math. Comp. 73 (2004), 1089-1105
MSC (2000): Primary 65N30
Published electronically: October 2, 2003
MathSciNet review: 2047079
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We provide an error analysis of finite element methods for solving time-dependent Maxwell problem using Nedelec and Thomas-Raviart elements. We study the regularity of the solution and develop some new error estimates of Nedelec finite elements. As a result, the optimal $\boldsymbol{L}^2$-error bound for the semidiscrete scheme is obtained.

References [Enhancements On Off] (What's this?)

  • 1. A. Alonso and A. Valli, An optimal domain decomposition preconditioner for low-frequency time-harmonic Maxwell equations, Math. Comp. 68 (1999), no. 226, pp. 607-631. MR 99i:78002
  • 2. C. Amrouhe, C. Bernardi, M. Dauge, and V. Girault, Vector potentials in three dimensional nonsmooth domains, Math. Methods Appl. Sci. 21 (1998), pp. 823-864.MR 99e:35037
  • 3. D. N. Arnold, R. S. Falk, and R. Winther, Multigrid in $\boldsymbol{H}(\mathrm{div})$ and $\boldsymbol{H}(\mathbf{curl})$, Numer. Math. 85 (2000), pp. 197-218.MR 2001d:65161
  • 4. F. Assous, P. Degond, E. Heintze, P.A.Raviart, and J. Segre, On a finite-element method for solving the three-dimensional Maxwell equations, J. Comput. Physics 109 (1993), pp. 222-237.MR 94j:78003
  • 5. C. Bacuta, J.H. Bramble, and J.E. Pasciak, Using finite element tools in proving shift theorems for elliptic boundary value problems, Journal of Computational Linear Algebra, 10, 2003, pp. 33-64.
  • 6. G. Baker and J. H. Bramble, Semidiscrete and single step fully discrete approximations for second order hyperbolic equations, RAIRO Anal. Numer. 13 (1979), 75-100.MR 80f:65115
  • 7. D. Boffi, Fortin operators and discrete compactness for edge elements, Numer. Math. 87 (2000), pp. 229-246.MR 2001k:65168
  • 8. J. H. Bramble and J. T. King, A finite element method for interface problems in domains with smooth boundaries and interfaces, Advances in Comp. Math. 6 (1996), pp. 109-138.MR 98e:65094
  • 9. J. H. Bramble and J. Xu, Some estimates for a weighted $L^2$ projection, Math. Comp. 56 (1991), no. 194, pp. 463-476.MR 91k:65140
  • 10. Z. Chen, Q. Du, and J. Zou, Finite element methods with matching and nonmatching meshes for Maxwell equations with discontinuous coefficients, SIAM J. Numer. Anal. 37 (2000), pp. 1542-1570.MR 2001h:78044
  • 11. P. Ciarlet Jr. and J. Zou, Fully discrete finite element approaches for time-dependent Maxwell's equations, Numer. Math. 82 (1999), pp. 193-219.MR 2000c:65083
  • 12. M. Costable, M. Dauge, and S. Nicaise, Singularities of Maxwell inteface problems, $M^2AN$ Math. Modelling and Numer. Anal. 33 (1999), pp. 627-649.MR 2001g:78005
  • 13. R. Dautray and J. L. Lions, Physical Origins and Classical Methods, Mathematical Analysis and Numerical Methods for Science and Technology, vol. I, Springer-Verlag, Berlin, 1990.MR 90k:00004
  • 14. G. Duvaut and J. L. Lions, Inequalities in Mechanics and Physics, A Series of Comprehensive Studies in Mathematics, no. 219, Springer-Verlag, New York, 1976.MR 58:25191
  • 15. V. Girault and P.-A. Raviart, Finite Element Methods for Navier-Stokes Equations, Computational Mathematics Series, no. 5, Springer-Verlag, New York, 1986.MR 88b:65129
  • 16. P. Grisvard, Elliptic problems in nonsmooth domains, Monographs and Studies in Mathematics, no. 24, Pitman, Boston, 1985.MR 86m:35044
  • 17. R. Lazarov, J. E. Pasciak, and P. Vassilevski, Iterative solution of a coupled mixed and standard Galerkin discretization method for elliptic problems, Numerical Linear Algebra with Applications 8 (2001), pp. 13-31.MR 2002a:65179
  • 18. K. Lemrabet, An interface problem in a domain of $\mathbb{R}$, J. Math. Anal. Appl. 63 (1978), pp. 549-562.MR 81c:35036
  • 19. Ch. G. Makridakis and P. Monk, Time-discrete finite element schemes for Maxwell's equations, $M^2AN$ Math. Modelling and Numer. Anal. 29 (1995), pp. 171-197.MR 96i:78002
  • 20. P. Monk, A mixed method for approximating Maxwell's equations, SIAM J. Numer. Anal. (1991), pp. 1610-1634.MR 92j:65173
  • 21. -, Analysis of a finite element method for Maxwell's equations, SIAM J. Numer. Anal. 29 (1992), no. 3, pp. 714-729.MR 93k:65096
  • 22. J. C. Nedelec, Mixed finite elements in ${\mathbf R}^3$, Numer. Math. 35 (1980), pp. 315-341.MR 81k:65125
  • 23. -, Study of an implicit scheme for integrating Maxwell's equations, Comp. Meth. Appl. Mech. Eng. 22 (1980), pp. 327-346. MR 81e:78008
  • 24. -, Éléments finis mixtes incompressible pour l'equation de Stokes dans ${\mathbf R}^3$, Numer. Math. 39 (1982), pp. 97-112.MR 83g:65111
  • 25. S. Nicaise and A. M. Sändig, General inteface problems i/ii, Math. Meth. in the Appl. Sci. 17 (1994), pp. 395-450.MR 96a:35043
  • 26. A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences series, no. 44, Springer-Verlag, New York, 1983.MR 85g:47061
  • 27. P. A. Raviart and J. M. Thomas, A mixed finite element method for second order elliptic problems, Lecture Notes in Mathematics, no. 606, Springer-Verlag, New York, 1977.MR 58:3547
  • 28. K. Yosida, Functional analysis, 4th ed., Springer-Verlag, Berlin, 1974. MR 50:2851
  • 29. J. Zhao, Analysis of finite element approximation and iterative methods for time-dependent Maxwell problems, Ph.D. thesis, Texas A&M University, 2002.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30

Retrieve articles in all journals with MSC (2000): 65N30

Additional Information

Jun Zhao
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843
Address at time of publication: Institute for Mathematics and its Applications, University of Minnesota, 207 Church St. SE, Minneapolis, Minnesota 55455

Keywords: Maxwell's equations, finite element methods, Nedelec element, Thomas-Raviart element, interface problem
Received by editor(s): August 3, 2002
Received by editor(s) in revised form: December 17, 2002
Published electronically: October 2, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society